Alert archive / Massachusetts / Special Weather Statements in 2017
Special Weather Statement, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this special weather statement at Aug 5, 2017, 4:17 PM EDT for Worcester County, Massachusetts. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 5, 2017, 4:17 PM EDT (20:17 UTC)
- Expired
- Aug 5, 2017, 5:00 PM EDT
- In force
- 43 min
- Issued by
- NWS Boston/Norton, MA
County Worcester County, MA
The radar
The Boston radar (KBOX), 109 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 8.3 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 478 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 590 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.3
The text
As transmitted.
870 WWUS81 KBOX 052017 SPSBOX SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Taunton MA 417 PM EDT SAT AUG 5 2017 MAZ004-052100- Northern Worcester MA- 417 PM EDT SAT AUG 5 2017 ...Strong Thunderstorm in northwestern Worcester County... At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over Phillipston, or 8 miles east of Orange, moving northeast at 25 mph. Pea size hail and winds in excess of 40 mph will accompany this storm. Locations impacted include... Gardner, Athol, Winchendon, Templeton, Ashburnham, Phillipston, Royalston and Petersham. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4250 7222 4263 7222 4271 7207 4267 7191 TIME...MOT...LOC 2017Z 239DEG 23KT 4258 7214 $$ Frank
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Aug 5, 2:45 PM EDT, 1 hour 32 minutes earlier.
Area forecast discussion, Aug 5, 2:45 PM EDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Taunton MA
245 PM EDT Sat Aug 5 2017
.SYNOPSIS...
Showers and thunderstorms will move across the region this
evening ahead of a cold front, which will move offshore
tonight. It will usher in dry and less humid weather Sunday
along with plenty of sunshine. Low pressure will track across
the region Monday, bringing showers with locally heavy rain.
Behind the departing low, a drying trend develops Tuesday and
lingers much of next week along with lower humidity.
&&
.NEAR TERM /THROUGH TONIGHT/...
230 PM update...
Mid and high clouds were departing the eastern half of the
region, allowing sunshine to break through in the western half
of MA and northern CT as of mid-afternoon. The increased heating
has caused rapid development of scattered showers and a few
strong thunderstorms there. A few of the storms could produce
strong winds and small hail, but any storm will produce locally
heavy rainfall and frequent lightning. Scattered storms will
progress eastward as a cold front now in eastern NY sweeps
across the region this evening.
The cold front moves offshore tonight which will allow much
drier airmass to move in. Skies will clear and dewpoints will
drop to the lower to mid 50s after midnight. With lows dipping
to the 50s overnight, it will feel much more comfortable than
early morning hours of late.
Models show that there could be a couple of hours of breezy
conditions immediately following the cold frontal passage.
Could see west-northwest winds gusting 20-25 mph for those
couple of hours.
&&
.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
A mostly sunny day is in store Sunday with pleasant
temperatures mainly from 75 to 80 and low humidity.
With good mixing, expect winds to gust to 20 mph
during the day, especially in the afternoon. Can't
rule out a few gusts to 25 mph.
Mid and high level clouds will gradually increase Sunday night
ahead of an approaching warm front. There is also a chance of
some showers, mainly in western sections toward daybreak
Monday.
&&
.LONG TERM /MONDAY THROUGH FRIDAY/...
Highlights...
* Widespread rainfall Monday and Monday night
* Dry and seasonable most of the week
Large scale pattern is expected to feature long wave trough from
Great Lakes into New England with subtropical ridge to our south.
This means seasonable temperatures for much of next week as heat and
humidity is suppressed well to our south.
Main concern is low pressure tracking across southern New England
Monday into Tuesday, along frontal boundary which slowly lifts north
across area. Models in general agreement that showers spread into
region during day and continue into Monday night. Good low level
moisture convergence and precipitable water values around 1.5 inches
brings potential for heavy rainfall, especially across interior (on
cool side of front). Potential for 1 to 2 inches of rain with this
system.
Once this system departs Tuesday, looks like several days of dry and
seasonable weather with low humidity. Highs through end of week
should average in 70s to around 80 with lows in 50s to lower 60s.
It's possible we end up with a few showers or storms Friday across
interior as weak front approaches, but with not much in way of
larger scale forcing kept forecast mainly dry at this time.
&&
.AVIATION /18Z SATURDAY THROUGH THURSDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday Night/...
This afternoon into this evening...Moderate confidence. Mainly
VFR. But exceptions will be MVFR and some IFR in scattered
heavy showers and strong thunderstorms, moving from west to east
across the region. Also, areas of fog on Nantucket and outer
Cape Cod, may become dense toward evening with LIFR ceilings and
vsbys.
Tonight...High confidence. SHRA/TSRA should move offshore by 02z
with clearing all terminals to VFR during the overnight hours.
Winds shift to the WNW with gusts to around 20 kt especially
after midnight.
Sunday...High confidence. VFR. WNW wind gusts to 18-23 kt most
terminals, especially in the afternoon.
KBOS Terminal...Moderate confidence. VFR except MVFR in
scattered showers and thunderstorms into this evening.
WNW wind gusts to 20 kt possible late tonight and especially on
Sunday.
KBDL Terminal...Moderate confidence.
MVFR CIGS with scattered showers/tstms. Locally heavy rain and
gusty winds possible. Conditions improving to VFR with frontal
passage early this evening. WNW Wind gusts to 20 kt possible
late tonight and especially on Sunday.
Outlook /Monday through Thursday/...High confidence.
Monday...Conditions lower to MVFR/IFR in showers, which persist
through Monday night. Isolated thunderstorms possible in SE New
England. Rainfall may be heavy at times.
Tuesday through Thursday...VFR.
&&
.MARINE...
FORECASTER CONFIDENCE LEVELS...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Sunday Night/...High confidence.
Through this evening...
Generally quiet boating weather although southeast to south
winds could gust up to 20 kt at times especially nearshore.
Seas will remain below 4 ft through the daylight hours.
Areas of fog. Scattered showers and thunderstorms possible into
the evening.
Tonight... Winds shift to the WNW, especially after midnight.
Gusts to 20 kt, with 25 kt on the outermost waters. Seas reach 4
to 5 ft on the outer waters late. Small Craft Advisories are in
effect for the outer waters. Dense fog is possible early
tonight, especially over the waters south and east of
Nantucket.
Sunday...West to northwest winds gusting to 20-25 kt and seas
4 to 5 ft on the outer waters with the Small Craft Advisories
continuing until about 22Z. Otherwise no visibility issues.
Sunday night...Tranquil boating weather with winds diminishing
to 10 kt or less and seas subsiding to 1 to 3 ft over the outer
waters.
Outlook /Monday through Thursday/...
Winds and seas are expected to remain below Small Craft Advisory
criteria. Confidence is moderate.
S/SE winds increase as low pressure passes across southern New
England Monday into Tuesday with showers and embedded thunderstorms.
Winds could approach 25 kt in gusts on south coastal waters.
High pressure builds over region Wednesday and Thursday with
diminishing winds and seas.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 3 AM to 6 PM EDT Sunday for ANZ250-
254>256.
Small Craft Advisory from 3 AM to 9 AM EDT Sunday for ANZ251.
&&
SYNOPSIS...GAF/JWD
NEAR TERM...GAF
SHORT TERM...GAF
LONG TERM...JWD
AVIATION...JWD/GAF
MARINE...JWD/GAFHazardous weather outlook, Aug 5, 2:36 PM EDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Taunton MA 236 PM EDT Sat Aug 5 2017 CTZ002>004-MAZ002>024-026-RIZ001>008-061845- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 236 PM EDT Sat Aug 5 2017 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts except Berkshire County, and Rhode Island. .DAY ONE...This Afternoon and Tonight. A few strong thunderstorms are possible this afternoon mainly across the interior. The main threats are strong winds and briefly heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-061845- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 236 PM EDT Sat Aug 5 2017 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...This Afternoon and Tonight. A few strong thunderstorms are possible this afternoon mainly across the eastern Massachusetts waters. The main threats are strong winds and very heavy rainfall. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates...please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
In the hours before
Special weather statement, Aug 5, 11:48 AM EDT, 4 hours 29 minutes before
Special Weather Statement National Weather Service Taunton MA 1148 AM EDT Sat Aug 5 2017 CTZ002>004-MAZ002>024-026-RIZ001>008-052215- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI- Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of Hartford, Windsor Locks, Union, Vernon, Putnam, Willimantic, Charlemont, Greenfield, Orange, Barre, Fitchburg, Framingham, Lowell, Lawrence, Gloucester, Chesterfield, Blandford, Amherst, Northampton, Springfield, Milford, Worcester, Foxborough, Norwood, Cambridge, Boston, Quincy, Taunton, Brockton, Plymouth, Fall River, New Bedford, Mattapoisett, Chatham, Falmouth, Provincetown, Vineyard Haven, Nantucket, Ayer, Foster, Smithfield, Providence, Coventry, West Greenwich, East Greenwich, Warwick, West Warwick, Bristol, Narragansett, Westerly, Newport, and New Shoreham 1148 AM EDT Sat Aug 5 2017 ...A few severe thunderstorms are possible across southern New England this afternoon... A cold front will be moving across southern New England late this afternoon and early evening. With warm and humid air in place ahead of this front, scattered thunderstorms are expected to develop in western portions of Massachusetts and northern Connecticut then move east late this afternoon and early evening. A few of these thunderstorms may be strong to severe, with strong or damaging wind gusts and possibly some large hail. Frequent cloud to ground lightning and locally heavy rain also will accompany any of these scattered storms. Stay tuned to the latest forecasts and statements. Remember... when thunder roars go indoors. FIELD
Special weather statement, Aug 5, 2:45 PM EDT, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
245 PM EDT SAT AUG 5 2017
MAZ008-010-011-051930-
Western Hampshire MA-Eastern Hampden MA-Eastern Hampshire MA-
245 PM EDT SAT AUG 5 2017
...Strong Thunderstorm in central Hampshire...southern Franklin and
north central Hampden Counties...
At 245 PM EDT, Doppler radar was tracking a strong thunderstorm over
Easthampton, or over Northampton, moving northeast at 30 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Holyoke, Amherst, Northampton, South Hadley, Easthampton,
Belchertown, Granby, Southampton, Hadley, Hatfield, Williamsburg,
Huntington, Westhampton, Whately and Pelham.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.
&&
LAT...LON 4241 7271 4243 7249 4241 7248 4241 7243
4240 7238 4222 7263 4226 7286
TIME...MOT...LOC 1845Z 224DEG 26KT 4229 7269
FrankSpecial weather statement, Aug 5, 3:22 PM EDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Taunton MA
322 PM EDT SAT AUG 5 2017
MAZ002-052000-
Western Franklin MA-
322 PM EDT SAT AUG 5 2017
...Strong Thunderstorm will move into northwestern Franklin
County...
At 321 PM EDT, Doppler radar was tracking a strong thunderstorm over
North Adams, moving northeast at 25 mph.
Pea size hail and winds in excess of 40 mph will accompany this
storm.
Locations impacted include...
Monroe, Charlemont, Heath, Rowe and Hoosac Tunnel.
These storms may intensity and become capable of producing damage.
Stay tuned for updated statements and possible warnings.
LAT...LON 4273 7280 4265 7295 4267 7296 4266 7298
4267 7300 4270 7295 4270 7302 4274 7302
TIME...MOT...LOC 1921Z 229DEG 23KT 4267 7309
FrankLocal storm report, Aug 5, 3:46 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAUNTON MA
346 PM EDT SAT AUG 05 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM FLOOD NORTHAMPTON 42.33N 72.68W
08/05/2017 HAMPSHIRE MA TRAINED SPOTTER
UNDERPASS ON NORTH STREET BY MARKET STREET FLOODED
&&
AEDSpecial weather statement, Aug 5, 4:17 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Taunton MA 417 PM EDT SAT AUG 5 2017 MAZ004-052100- Northern Worcester MA- 417 PM EDT SAT AUG 5 2017 ...Strong Thunderstorm in northwestern Worcester County... At 417 PM EDT, Doppler radar was tracking a strong thunderstorm over Phillipston, or 8 miles east of Orange, moving northeast at 25 mph. Pea size hail and winds in excess of 40 mph will accompany this storm. Locations impacted include... Gardner, Athol, Winchendon, Templeton, Ashburnham, Phillipston, Royalston and Petersham. PRECAUTIONARY/PREPAREDNESS ACTIONS... Do not drive through flooded roads or underpasses. Avoid low lying areas near small streams. && LAT...LON 4250 7222 4263 7222 4271 7207 4267 7191 TIME...MOT...LOC 2017Z 239DEG 23KT 4258 7214 Frank
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:42 PM EDT | Dense Fog Advisory | BOX | Barnstable, Dukes, Nantucket | 13 hr |
| Aug 5, 3:37 AM EDT | Small Craft Advisory | BOX | 36 hr | |
| Aug 5, 8:49 AM EDT | Areal Flood Advisory | BOX | Hampden, Hampshire, Worcester | 116 min |
| Aug 5, 9:39 AM EDT | Areal Flood Advisory | BOX | Worcester | 2 hr |
| Aug 5, 1:04 PM EDT | Areal Flood Advisory | BOX | Franklin, Hampden, Hampshire, Worcester | 56 min |
| Aug 5, 2:45 PM EDT | Special Weather Statement | BOX | Hampshire | 45 min |
| Aug 5, 3:01 PM EDT | Severe Thunderstorm Warning | BOX | Franklin, Hampden, Hampshire | 44 min |
| Aug 5, 3:04 PM EDT | Areal Flood Warning | BOX | Hampden, Hampshire | 116 min |
| Aug 5, 3:22 PM EDT | Special Weather Statement | BOX | Franklin | 38 min |
| Aug 5, 3:38 PM EDT | Severe Thunderstorm Warning | BOX | Franklin | 10 min |
| Aug 5, 4:32 PM EDT | Special Weather Statement | BOX | Worcester | 43 min |
| Aug 5, 4:56 PM EDT | Special Weather Statement | BOX | Worcester | 34 min |
| Aug 5, 7:27 PM EDT | Special Weather Statement | BOX | Worcester | 48 min |
| Aug 5, 7:42 AM EDT | Areal Flood Advisory | BOX | Capitol Planning Region | 2 hr |
| Aug 5, 7:51 AM EDT | Special Weather Statement | BOX | 39 min |
Nearby
Special Weather Statements in Massachusetts, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.